This site has discussed black cohosh before. Our focus was on the lack of effectiveness for the treatment for menopausal symptoms, and the lack of manufacturing standards that result in variability in product content of black cohosh.
Now, following an analysis of 16 case reports of hepatotoxicity associated with the use of Cimicifugae racemosae rhizoma (black cohosh, root), the European Medicines Agency has advised consumers to stop taking black cohosh and consult their doctor immediately if they develop signs and symptoms suggestive of liver injury. Examples include tiredness, loss of appetite, yellowing of the skin and eyes, or severe upper stomach pain with nausea and vomiting or dark urine.
John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.